Thunderstorm Wind, Hamilton
- When
- May 16, 3:15 PM MST
- Where
- Hamilton County, 3.62 mi NNW of Syracuse
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.030, -101.770
There were a couple of high wind gusts observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
There were a couple of high wind gusts observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:50 PM MST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 450 PM CDT Thu May 16 2019 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 100 PM CDT Thu May 16 2019 The ongoing drier pattern will continue tonight through early Friday afternoon for much of western Kansas as ridging aloft continues to edge slowly east across the Mississippi River Valley, gradually giving way to a southwesterly flow across the Western High Plains. However, much like the last couple of days, a few isolated thunderstorms may be possible across west central and extreme southwest Kansas in vicinity of surface trough axis late this afternoon and evening as capping erodes. Regardless of a persistent weak flow aloft, model soundings show sufficient elevated instability present along with steep mid level lapse rates by late afternoon where a Cu field has already begun to develop based on satellite trends. Gusty outflow winds would be the main focus due to the elevated nature of any potential convection. As for temperatures tonight, look for lows back down into the 60s(F) as low level southerlies prevail. Should see highs back up into the upper 80s(F) to near 90F Friday afternoon. .LONG TERM...(Friday night through Thursday) Issued at 200 PM CDT Thu May 16 2019 Thunderstorm chances pick up Friday evening as medium range models remain consistent showing a negatively tilted upper level trough moving east across the Great Basin and Four Corners Regions very early in the period, setting up an increasingly difluent southwest flow aloft across the Western High Plains. In response, a strengthening surface low is projected to lift northeast out of eastern Colorado into southwest Nebraska while an attendant sharpening dryline edges slowly east across west central and southwest Kansas. A prevailing southerly flow ahead of the dryline will draw ample moisture into the region with surface dewpoints climbing up into the lower/mid 60s(F) providing substantial instability. Although capping is expected to inhibit initiation through much of the day, isolated thunderstorms will be possible near and along the dryline late afternoon into early evening as capping erodes. Model soundings continue to show favorable deep layer shear and instability (SBCAPE values in excess of 3000 J/kg) suggesting a significant increased severe potential if any storm is able to develop. The main threat will be large hail and damaging winds initially with the potential for tornadoes increasing with the strongest storms...especially toward early evening. Thunderstorm chances dwindle Saturday as the upper level system shifts further east along with the dryline. However, showers and a few thunderstorms will be possible late Saturday as a secondary perturbation moves out of the Colorado Rockies into the Western High Plains. A break in precip chances is likely Sunday as the upper level trough in the Central PLains lifts northeast into the Upper Midwest. Cooler temperatures are likely Saturday due to expected increased cloud cover/precip. Expect highs only up into the 70s(F) across much of the area. Even lower temperatures are forecast Sunday as cooler air continues to filter southward into western Kansas, dropping highs further down into the 70s(F) and possibly even the upper 60s(F) in some places. Little if any rebound is expected Monday as an easterly upslope flow sets up across western Kansas ahead of the next approaching upper level system. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 450 PM CDT Thu May 16 2019 VFR will continue through this TAF period, with varying amounts of cirrus. Strong south winds gusting 30-35 kts late this afternoon will diminish somewhat around sunset, but remain gusty and elevated all night in response to another low level jet. Southerly wind gusts of 23-28 kts can be expected all night through Friday morning. Included low level wind shear in all TAFs tonight. After 15z Fri, strong south winds will impact aviation operations at all airports, with gusts near 40 kts through Friday afternoon. A strong dryline is expected to establish over SW Kansas Friday afternoon, with broken cumulus/stratocumulus east of the boundary at DDC and HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 54 78 / 0 20 30 20 GCK 62 86 50 76 / 20 20 20 20 EHA 62 87 49 75 / 0 10 10 20 LBL 63 87 52 78 / 0 20 20 20 HYS 65 87 57 77 / 20 10 30 20 P28 65 83 62 77 / 0 10 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 308 PM CDT Thu May 16 2019 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 308 PM CDT Thu May 16 2019 /208 PM MDT Thu May 16 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- A few isolated high based thunderstorms will be possible across west central and portions of southwest Kansas through early this evening. These storms will be capable of producing gusty outflow winds in excess of 40 mph. Gusty southwest winds and lower relative humidity will create an elevated fire weather risk through early this evening. Outdoor burning is discouraged. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible along and ahead of a sharpening dryline across west central and southwest Kansas late Friday afternoon and evening. The main threat will be large hail and damging winds with an increasing potential for tornadoes toward early evening. Thunderstorms will be possible again Saturday. However the threat for severe weather will be more limited. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Elevated risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday No hazards. * Monday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 350 PM CDT Thu May 16 2019 KSZ061-062-074-075-162130- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 350 PM CDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...NORTHWESTERN FINNEY...NORTHWESTERN GRANT AND NORTHERN STANTON COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 350 PM CDT/250 PM MDT/, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Kendall, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse and Kendall. LAT...LON 3826 10175 3826 10110 3765 10146 3764 10203 TIME...MOT...LOC 2050Z 224DEG 22KT 3781 10169 JJOHNSON
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT Thu May 16 2019
KSZ062-162230-
Kearny KS-
434 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 530
PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kendall, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northern Kearny
County.
LAT...LON 3824 10154 3826 10151 3826 10112 3820 10113
3807 10150 3813 10154
TIME...MOT...LOC 2133Z 236DEG 27KT 3818 10147
RUSSELLThe Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837106, 837107.